PETER J. ROSEN, M.D.; CAGE JOHNSON, M.D.; WILLIAM G. MCGEHEE, M.D.; ERNEST BEUTLER, M.D.
A patient who ingested an aniline-containing material developed severe methemoglobinemia. The usual beneficial response from administering methylene blue was not obtained, and within 24 hours a marked hemolytic episode occurred. The patient was found to be glucose-6-phosphate dehydrogenase-deficient and was therefore unable to utilize methylene blue in the NADPH-dependent reduction of methemoglobin. The possible role of methylene blue in precipitating the hemolysis is also discussed.
ROSEN PJ, JOHNSON C, MCGEHEE WG, et al. Failure of Methylene Blue Treatment in Toxic Methemoglobinemia: Association with Glucose-6-Phosphate Dehydrogenase Deficiency. Ann Intern Med. 1971;75:83–86. doi: https://doi.org/10.7326/0003-4819-75-1-83
Download citation file:
Published: Ann Intern Med. 1971;75(1):83-86.
Hematology/Oncology, Red Cell Disorders.
Results provided by:
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use